Idaho, 2010

Damaging Wind in Idaho, April 21, 2010

April 21, 2010 · NWS PIH · 1 event in 1 county or zone

Thunderstorm winds blew down a large sign at Simplot in St Anthony. The same storm also blew over a fuel shed on the south side of town near Simplot.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Thunderstorm winds blew down a large sign at Simplot in St Anthony. The same storm also blew over a fuel shed on the south side of town near Simplot.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 21, 1:29 PM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 21, 1:29 PM MST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
229 PM MDT WED APR 21 2010

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT. LARGE UPPER LEVEL LOW
CONTINUES TO SLOWLY EDGE EASTWARD ACROSS SOUTHERN NEVADA. MOISTURE
IS PUMPING NORTHWARD ACROSS THE AREA TRIGGERING NUMEROUS RAIN
SHOWERS AND THUNDERSTORMS THIS AFTERNOON. THE BULK OF THE ACTIVITY
HAS BEEN ALONG THE EASTERN HALF OF THE FORECAST AREA. CLEARING
BEHIND THE FIRST WAVE OF THUNDERSTORMS HAS ALLOWED THE ATMOSPHERE
TO REALLY DESTABILIZE WITH A SECOND ROUND MOVING THROUGH THE
SOUTH-CENTRAL HIGHLANDS AND MORE THUNDERSTORMS TRACKING THIS WAY
FROM NORTHERN UTAH. STORMS MAY HAVE SMALL HAIL AND WIND GUSTS TO
50 MPH AND HEAVY DOWNPOURS. EXPECT THUNDERSTORM ACTIVITY TO FILL
IN EASTWARD ACROSS THE REST OF THE FORECAST AREA LATER TODAY.
ISOLATED SEVERE THUNDERSTORMS ARE NOT OUT OF THE QUESTION AND HAVE
BEEN OCCURRING IN NORTHERN UTAH THIS AFTERNOON.

LOW DRIFTS EASTWARD INTO THE FOUR CORNERS AREA BY THURSDAY
AFTERNOON. BANDS OF SHOWERS WILL CONTINUE TO ROTATE ACROSS THE
AREA TONIGHT AND THURSDAY. BY LATE THURSDAY NIGHT IT ARRIVES NI
THE EASTERN GREAT PLAINS...WHICH WILL SHIFT THE BAND OF
PRECIPITATION PRIMARILY ACROSS THE EASTERN AND SOUTHERN HIGHLANDS.
SHOWERS TAPER OFF FRIDAY AND A RIDGE DRIES OUT THE FORECAST AREA
FRIDAY NIGHT. SNOW LEVELS ARE EXPECTED TO REMAIN RATHER HIGH
DURING THE TIME FRAME. EXPECT THEM TO REMAIN ABOVE 9000 FEET
THROUGH TONIGHT AND THEN SLOWLY LOWER TO 6000 FEET BY FRIDAY.
OVERALL...SNOW AMOUNTS WILL BE PRIMARILY LIMITED TO ALL BUT THE
HIGHEST PEAKS.

.LONG TERM...SATURDAY THROUGH NEXT WEDNESDAY. THE GFS AND ECMWF
MODELS ARE BRINGING IN A SHORT WAVE DOWN FROM BRITISH COLUMBIA
SATURDAY NIGHT INTO SUNDAY IMPACTING MOSTLY THE NORTHERN CENTRAL
MOUNTAINS AND AREAS ALONG THE MONTANA/IDAHO DIVIDE. FROM HERE THE
MODELS DIFFER SLIGHTLY IN INTENSITY AND TIMING BUT HAVE COME MORE IN
LINE THAN THE PREVIOUS RUN.  THEY BOTH BRING RIDGING IN SUNDAY NIGHT
INTO MONDAY. THEN THEY BRING IN A BROAD UPPER LEVEL LOW TUESDAY
NIGHT THROUGH THURSDAY OVER SOUTHERN IDAHO. EXPECT BELOW NORMAL
TEMPERATURES THROUGHOUT THE PERIOD AND WIDESPREAD PRECIPITATION
MAINLY AT THE END OF THE PERIOD.  WYATT

&&

.AVIATION...UPPER-LEVEL LOW OVER SOUTHERN NEVADA IS CURRENTLY
SPINNING OFF SHORT WAVES WITH AMPLE MOISTURE OVER OUR AREA.  EXPECT
ISOLATED TO SCATTERED THUNDERSTORMS AND RAIN SHOWERS THROUGH THE
AFTERNOON BECOMING WIDESPREAD RAIN SHOWERS OVERNIGHT THROUGH
TOMORROW.  WILL SEE MVFR CONDITIONS DURING SHOWERS THIS AFTERNOON
OTHERWISE EXPECT VFR CONDITIONS UNTIL THIS EVENING.  ALL TAF SITES
WILL LIKELY SEE MVFR CONDITIONS THIS EVENING LASTING THROUGH
TOMORROW NIGHT.  EXPECT POSSIBLE IFR CONDITIONS AT TAF SITES ACROSS
THE SNAKE RIVER PLAIN DURING HEAVIER SHOWERS TONIGHT. WYATT

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM MDT THIS AFTERNOON IDZ031.

&&
Hazardous weather outlook, Apr 21, 4:00 AM MST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
500 AM MDT WED APR 21 2010

IDZ017>025-031-032-221300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
500 AM MDT WED APR 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS TODAY.  SNOW LEVELS 8000
FEET TO 9000 FEET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VALLEY RAIN AND HIGH MOUNTAIN SNOW ON THURSDAY.   SNOW LEVELS OF
7000 FEET.  DRIER WEATHER MOVING IN FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Apr 21, 2:59 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
359 PM MDT WED APR 21 2010

IDZ022>025-212245-
CARIBOU ID-ONEIDA ID-POWER ID-BANNOCK ID-FRANKLIN ID-
359 PM MDT WED APR 21 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN FRANKLIN COUNTY IN SOUTHEAST IDAHO
  BANNOCK COUNTY IN SOUTHEAST IDAHO
  EAST CENTRAL POWER COUNTY IN SOUTHEAST IDAHO
  EASTERN ONEIDA COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 445 PM MDT

AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF CHERRY CREEK..MOVING NORTH
AT 60 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER WITH SOME MINOR
ACCUMULATIONS... WIND GUSTS UP TO 50 MPH AND HEAVY RAIN ARE EXPECTED
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   SWANLAKE...
   DOWNEY...
   VIRGINIA...
   ARIMO...
   LAVA HOT SPRINGS...
   MCCAMMON...
   PEBBLE...
   INKOM...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4200 11231 4274 11269 4286 11186 4242 11185
      4229 11183 4225 11184 4199 11183 4200 11206
      4199 11207 4200 11229
TIME...MOT...LOC 2157Z 174DEG 54KT 4216 11211

JKEYES
Local storm report, Apr 21, 3:11 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
411 PM MDT WED APR 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             PRESTON                 42.10N 111.87W
04/21/2010  M0.25 INCH       FRANKLIN           ID   CO-OP OBSERVER

            SMALL TO PEA-SIZE HAIL OCCURRED AT THE HIGH SCHOOL.

&&

GWICKLUN
Local storm report, Apr 21, 3:12 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
412 PM MDT WED APR 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             SE PRESTON              42.10N 111.87W
04/21/2010  E0.25 INCH       FRANKLIN           ID   TRAINED SPOTTER

            1/4 HAIL WITH BRIEF HEAVY RAIN

&&

TWYATT
Special weather statement, Apr 21, 3:25 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
425 PM MDT WED APR 21 2010

IDZ019-020-032-212315-
CLARK ID-JEFFERSON ID-BUTTE ID-
425 PM MDT WED APR 21 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
  EXTREME SOUTHWESTERN CLARK COUNTY IN EASTERN IDAHO
  WEST CENTRAL JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 515 PM MDT

AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF NORTHWEST INL..MOVING NORTHWEST
AT 25 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   NORTHWEST INL...

LAT...LON 4393 11305 4403 11275 4376 11250 4364 11275
TIME...MOT...LOC 2225Z 145DEG 20KT 4376 11271
Local storm report, Apr 21, 3:41 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
441 PM MDT WED APR 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             1 SW POCATELLO          42.87N 112.48W
04/21/2010  E0.50 INCH       BANNOCK            ID   TRAINED SPOTTER

            1/2 HAIL AND HEAVY RAIN

&&

TWYATT
Special weather statement, Apr 21, 3:42 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
442 PM MDT WED APR 21 2010

IDZ020-021-212330-
BUTTE ID-BINGHAM ID-POWER ID-BANNOCK ID-
442 PM MDT WED APR 21 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  NORTHEASTERN POWER COUNTY IN SOUTHEAST IDAHO
  WESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO

UNTIL 530 PM MDT

AT 436 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
THE POCATELLO AIRPORT..MOVING NORTHWEST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 40
MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. A TRAINED
SPOTTER REPORTED VERY HEAVY RAIN AND MARBLE SIZE HAIL NEAR THE FAR
WEST SIDE OF POCATELLO AS THE STORM PASSED.

LOCATIONS IMPACTED INCLUDE...
   SPRINGFIELD AND  PINGREE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4317 11300 4327 11300 4339 11277 4291 11238
      4282 11256
TIME...MOT...LOC 2241Z 143DEG 27KT 4293 11256

JKEYES

The radar

The Pocatello radar (KSFX), 126 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
April 21, 3:50 PM MST to 4:10 PM MST
Where
Fremont County, St Anthony
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
43.970, -111.680

Thunderstorm winds blew down a large sign at Simplot in St Anthony. The same storm also blew over a fuel shed on the south side of town near Simplot.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225314.